Virginia, 2012Rip Current in Virginia, June 16, 2012
June 16, 2012 · NWS AKQ · 1 event in 1 county or zone
A man was caught up in a rip current and drowned in Virginia Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was caught up in a rip current and drowned in Virginia Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 12:42 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 16, 12:42 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SAT JUN 16 2012
.SYNOPSIS...
HIGH PRESSURE CONTINUES TO SETTLE OVER THE NORTHEAST AND MID
ATLANTIC STATES THROUGH THE WEEKEND. A WARMING TREND WILL DEVELOP
NEXT WEEK AS HIGH PRESSURE BECOMES CENTERED OFF THE COAST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE WELL OFFSHORE AND HIGH PRESSURE OVER THE REGION WILL
ALLOW BREEZY NORTHEAST WINDS TO DEVELOP AGAIN...HOWEVER THE
STRONGEST WINDS WILL BECOME FOCUSED SOUTH AND EAST WHERE THE
TIGHTEST PRESSURE GRADIENT LIES. AREAS MOST EFFECTED WILL BE THE
LOWER EASTERN SHORE (MAINLY ALONG THE ATLANTIC COAST)...EXTREME
SOUTHEAST VA AND NORTHEAST NC. DECENT INSTABILITY THIS AFTERNOON
WILL MIX DRIER AIR ALOFT TO THE SURFACE AND ACT TO KEEP TEMPERATURES
VERY SIMILAR TO READINGS ON FRIDAY. MOSTLY SUNNY TO PARTLY CLOUDY
CONDITIONS AREA WIDE WITH THE EXCEPTION BEING ACROSS THE EASTERN
SHORE...SOUTHEAST VA AND NORTHEAST NC AS LOW LEVEL MOISTURE
ADVECTION WILL RESULT IN INCREASING LOW CLOUDS LATE THIS MORNING
THROUGH THE AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
ANOTHER PLEASANT DAY EXPECTED ON SUNDAY WITH LITTLE CHANGE TO THE
OVERALL WX PATTERN. TEMPS WILL BE SLIGHTLY WARMER (1-3 DEGREES)
AND LIGHT NORTHEAST WINDS WILL GRADUALLY BECOME EASTERLY THROUGH
SUNDAY NIGHT. THE OFFSHORE LOW THAT INFLUENCED WINDS LATE THIS
PAST WEEK WILL FINALLY BEGIN TO MOVE NORTHWEST SUNDAY NIGHT AND
SOME CLOUDINESS IS POSSIBLE INVOF THE MID ATLANTIC COAST DURING
THIS TIME. THE LOW IS THEN EXPECTED TO PUSH FARTHER OUT TO SEA
THROUGH MONDAY NIGHT. MEANWHILE BACK TO THE WEST...SHORT RANGE
MODELS ARE IN GENERAL AGREEMENT WITH PUSHING AN MCS ACROSS THE
OHIO VALLEY AND OVER THE APPALACHIANS LATE SUNDAY NIGHT. SUBTLE
WEAKNESSES SEEN IN THE UPPER LEVEL FLOW PATTERN SUPPORT THE
TRANSPORT OF THE MCS ACROSS THE AKQ CWA ON MONDAY. INCREASING
MOISTURE AND INSTABILITY THROUGH THE DAY COULD LEAD TO
THUNDERSTORM DEVELOPMENT PRIMARILY WEST OF INTERSTATE 95 DURING
THE AFTERNOON. THUNDERSTORMS MAY MIGRATE FURTHER EASTWARD ALONG
THE LEADING EDGE OF A THETA-E GRADIENT THROUGH THE EVENING...
FOLLOWED BY POTENTIAL MCS RE-DEVELOPMENT OVER THE APPALACHIANS AND
MORE CONVECTION POSSIBLE WEST OF INTERSTATE 95 LATE MONDAY NIGHT.
HAVE LIMITED POPS TO SLIGHT CHANCE (LESS THAN 24 PERCENT) MONDAY
THROUGH MONDAY EVENING...KEEPING DRY CONDITIONS IN THE PIEDMONT
LATE MONDAY NIGHT FOR NOW. INITIATION OF PRECIP MAY BE DIFFICULT
DURING THIS TIME SINCE A DRY AIRMASS WILL BE IN PLACE FROM THE
PERSISTENT RIDGING OVER THE WEEKEND...THUS MAKING IT HARDER FOR
THE ATMOSPHERE TO SATURATE.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE MAIN BAND OF WESTERLIES WILL REMAIN WELL TO THE NORTH OF THE MID
ATLANTIC STATES DURING NEXT WEEK. THIS WILL RESULT IN MAINLY DRY
CONDITIONS FOR THE LONG TERM PERIOD. TEMPERATURES ARE FORECAST TO
WARM TO ABOVE NORMAL READINGS TOWARD MID WEEK.
THE PESKY LOW WELL OFF THE EAST COAST THAT IS EXPECTED TO MEANDER
OVER THE WESTERN ATLANTIC THROUGH THE WEEKEND WILL MOVE WELL OUT TO
SEA BY MID WEEK. THIS WILL ALLOW INCREASING UPPER LEVEL HEIGHTS OVER
THE MID ATLANTIC STATES. A COLD FRONT APPROACHES FROM THE NW ON
FRIDAY AND BASED ON CONSENSUS BETWEEN HPC GUIDE AND 00Z MOS
GUIDE...INCLUDED SLGT CHC TSTMS ON FRIDAY. CANNOT RULE OUT AN
ISOLATED AFTN TSTM TUESDAY THROUGH THURSDAY...ESPECIALLY ON
TUESDAY...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE FCST
AT THIS POINT.
DID SOME BLENDING BETWEEN THE WARMER HPC GUIDE...COOLER MOS GUIDE
AND PREVIOUS FORECAST FOR HIGH TEMPERATURES. TEMPERATURES THUS FAR
THIS SUMMER HAVE GENERALLY BEEN UNDERCUTTING GUIDANCE. FORECAST
HIGHS RANGING FROM THE LOW TO MID 80S NEAR THE COAST TO AROUND 90
WELL INLAND TUESDAY INCREASE TO THE MID TO UPR 80S NEAR THE COAST TO
THE MID 90S WELL INLAND THURSDAY. TEMPERATURES ARE FORECAST TO COOL
SLIGHTLY FRIDAY WITH MORE CLOUD COVER. LOWS IN THE LOW TO MID 60S
TUESDAY MRNG WARM TO AROUND 70 THURSDAY AND FRIDAY MORNINGS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS AT ALL THE AIRPORTS...HOWEVER SOME MVFR CIGS ALONG
THE COAST OF THE DELMARVA AS STRATOCU CLOUDS ADVECT IN FROM THE
OCEAN. THE CLOUDS WILL GRADUALLY THIN THIS AFTERNOON AS THEY MOVE
FARTHER WEST OVER LAND AND AS THE CLOUDS OVER THE WATER BECOME
THINNER DUE TO DRIER AIR. NE WINDS OVER THE REGION CONTINUE TO BE
GUSTY (15-25 KT) ALONG THE COAST. EXPECT LITTLE CHANGE IN THE WX
PATTERN OVER THE NEXT 24 HOURS. SOME PATCHY FOG MAY OCCUR
OVERNIGHT OVER THE EASTERN SHORE (SBY) AS NE-E FLOW INCREASES
DWPTS AND WINDS BECOME LIGHT. GFSBUFR SOUNDING SUGGESTS SOME LOW
LEVEL MOISTURE IN THE EARLY MORNING HOURS (2000-4000) FT...SO HAVE
INDICATED SCT/BKN CLOUDS PSBL AT ORF/ECG/SBY IN THE EARLY MORNING.
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH OUT THE WEEKEND.
&&
.MARINE...
WITH WINDS NEAR 20 KT IN THE SOUTHERN BAY AND NEAR THE MOUTH OF
THE JAMES RIVER...DECIDED TO PUT UP SCA FOR THE LOWER END OF THE
JAMES UNTIL 4 PM. OTHERWISE...NOT MUCH CHANGE TO PREVIOUS
FORECAST.
SCA REMAINS UP FOR ALL COASTAL WATERS THROUGH TONIGHT FOR 5-6 FEET
SEAS. ERRED ON SIDE ON CAUTION AND EXTENDED THE SCA INTO SUNDAY AS
WNA INDICATING SEAS HOLDING ARND 5 FEET OUT NEAR 20 NM WHILE SWAN
DROPS THEM TO 4 FEET.
LATEST MODEL DATA SHOWING AT LEAST MINIMAL SCA WINDS (15-20 KTS)
ACROSS SOUTHERN MOST CHES BAY AND CURRITUCK SOUND SO WILL CONTINUE
THE SCA HEADLINES THESE AREAS TODAY.
CONDITIONS IMPROVE EARLY NEXT WEEK AS WINDS TURN INTO THE S-SE BY
MONDAY AHEAD OF APPROACHING SYSTEM FROM NW. RETURN SW FLOW DEVELOPS
NEXT WEEK AS BERMUDA RIDGE SETS UP OFF MID ATLANTIC COAST.
GIVEN THE PERSISTENT NE FLOW AND SWELL FORECASTS...HAVE BUMPED UP
TO HIGH RIP CURRENT RISK FROM VIRGINIA BEACH ON SOUTH AND MODERATE
RIP CURRENT RISK ALONG THE EASTERN SHORE AREAS FROM CAPE CHARLES ON
NORTH FOR TODAY. REFERENCE CFWAKQ FOR DETAILS.
&&
.TIDES/COASTAL FLOODING...
TIDES PROGGED TO REMAIN AT LEAST ONE HALF FOOT BELOW MINOR FLOODING
THRESHOLDS NEXT FEW HIGH TIDE CYCLES DESPITE RUNNING ONE HALF TO ONE
FOOT ABOVE NORMAL.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ANZ634.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ632-
633-638.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT SUNDAY FOR ANZ650-652-654-
656-658.
&&
SYNOPSIS...BMD
NEAR TERM...BMD/SAM
SHORT TERM...BMD
LONG TERM...LSA
AVIATION...JEF
MARINE...MPR/JEF
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 16, 9:20 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EDT SAT JUN 16 2012
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>097-099-100-171430-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-ACCOMACK-
NORTHAMPTON VA-
1020 AM EDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ102-VAZ098-171430-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
1020 AM EDT SAT JUN 16 2012
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ650-652-654-656-658-171430-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1020 AM EDT SAT JUN 16 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630-631-635>637-171430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
1020 AM EDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE EASTERN JAMES RIVER...THE
EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ634-171430-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
1020 AM EDT SAT JUN 16 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ632-633-638-171430-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
1020 AM EDT SAT JUN 16 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE
BAY...CURRITUCK SOUND AND THE EASTERN JAMES RIVER.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Virginia Beach
- When
- June 16, 2:15 PM EST
- Where
- Virginia Beach forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
A man was caught up in a rip current and drowned in Virginia Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
- Hail and Damaging Winds in Missouri, June 16, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395354.